MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. PROXIMATE*PPH PROCEDURE SET; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. PROXIMATE*PPH PROCEDURE SET; STAPLE, IMPLANTABLE
Catalog Number PPH03
Medical Device Problem Codes Failure to Form Staple (2579); Failure to Fire (2610); Adverse Event Without Identified Device or Use Problem (2993); Patient Device Interaction Problem (4001); Ejection Problem (4009); Failure to Eject (4010)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Ulcer (2274)
Date of Event 03/06/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a hemorrhoid surgery, there was resistance during removal.There was a lot of bleeding after removal, and the arterial bleeding was stopped by suturing.For venous hemostasis, a balloon used for esophageal varices was placed and the operation was completed (tsb tube 5.3 mm 16 fr).The additional suture was performed to complete the case.The next day bleeding was found and stopped by endoscopy.No further information is available.
 
Additional Manufacturer Narrative
(b)(4).Date sent 3/19/2025.D4 batch # unk.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.No lot or batch number was provided therefore a device history could not be done.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: what was the grade of hemorrhoids? were the hemorrhoids circumferential or in specific quadrants? please describe.What is the surgeon¿s experience with the pph procedure? what is the surgeon¿s experience with the pph device? where in the green gap setting scale was the indicator located prior to firing (low-b, middle-b, or high-b)? did the surgeon wait 30 seconds after closing the device and then 20 seconds after firing? was a complete washer transection confirmed? were there any issues noted with staple formation at any point throughout the care of the patient? if so, please describe the shape and location.What is the current patient status? were the donuts inspected? if so, please describe.Were there any issues noted with staple formation? if so, please describe the shape and location.What was the total estimated blood loss (ml)? was a transfusion required? how was the bleeding addressed? what was the pre and postoperative anti-coagulant and pain management protocol? was the bleeding intraluminal or extraluminal? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent 3/31/2025.Corrected data d4: udi#.The device upon which this medwatch is based has been received, however, the evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.Additional information was requested, and the following was obtained: what was the grade of hemorrhoids? were the hemorrhoids circumferential or in specific quadrants? please describe.The grade was goligher iii, and the patient was admitted in a strangulated state.After manual reduction, the condition was monitored for about a week until the local edema improved.The hemorrhoids themselves were present for approximately 1/3 of the circumference, from around 4 o'clock to 8 o'clock.What is the surgeon¿s experience with the pph procedure.The doctor has participated in about 10 pph surgeries in the past, but this was the first time she performed the procedure as the lead surgeon.What is the surgeon¿s experience with the pph device? the doctor has experience with the pph device in all stages for about 2-3 cases.Where in the green gap setting scale was the indicator located prior to firing (low-b, middle-b, or high-b)? the gap setting was adjusted so that the orange line was positioned in the middle of the green gap scale.Did the surgeon wait 30 seconds after closing the device and then 20 seconds after firing? the device was closed and after waiting for 30 seconds, it was fired.After that, it was released following a wait of 60 seconds.Was a complete washer transection confirmed? the donuts were inspected.Were there any issues noted with staple formation at any point throughout the care of the patient? if so, please describe the shape and location.Yes, some of the staples did not close properly.During postoperative endoscopy, it was observed that some staples remained open and were left in the mucosa.Additionally, there was no anastomosis seen during endoscopy, and the submucosa was found to be ulcerated.It appears that the staples did not secure properly, leading to an inability to achieve a mucosal anastomosis and subsequent ulceration.What is the current patient status? the patient had massive blood transfusions, and bleeding was controlled using a balloon to apply pressure at the site.The patient is currently recovering well and has been discharged.Were the donuts inspected? if so, please describe.Were there any issues noted with staple formation? if so, please describe the shape and location.It is believed that the mucosa on the hemorrhoid's oral side was not properly anastomosed, leading to bleeding from the underlying blood vessels.The digital rectal exam and endoscopy revealed a mucosal defect mainly around the 3 o'clock to 10 o'clock position, indicating that only about 1/3 of the staples secured properly.What was the total estimated blood loss (ml)? the total blood loss during the operation was estimated at 2700 ml.Although postoperative bleeding was not measured, it is believed that there was ongoing bleeding into the rectum (oral side) during the period the balloon was used for hemostasis.The hemodynamics of the patient were unstable for about 24 hours.Was a transfusion required? yes, a transfusion was necessary, with 6400 ml administered during the surgery.Additional transfusions were given postoperatively as it was still inadequate.How was the bleeding addressed? what was the pre and postoperative anti-coagulant and pain management protocol? there were no issues with coagulation preoperatively, and the patient was not on any anticoagulant medications.Pain management was provided under general anesthesia, and there were no issues with body movement during the procedure.Was the bleeding intraluminal or extraluminal? the bleeding was intraluminal, with no extraluminal bleeding noted.
 
Additional Manufacturer Narrative
(b)(4).Date sent; 4/9/2025.Additional information was requested, and the following was obtained: -it was confirmed by endoscopy after the surgery that a piece of the staples were not closed properly, and some staples were remained at the mucous membrane to leaving release.-the patient could get hemostasis by compressing the wound with a balloon after a massive blood transfusion.The patient is currently doing well and has been discharged from the hospital.-regarding the staple formation, it is thought that the mucous membrane on the oral side of the hemorrhoid was not anastomosed, and there was bleeding from the blood vessels of the submucosa.Rectal examination and endoscopy showed that there was a mucosal defect centering on the oral side of the hemorrhoid where is especially from the 3 o'clock to around 10 o'clock direction, and it is thought that the staple had been applied only about 1/3.-the total amount of bleeding was 2700ml during the surgery only.Blood transfusion was necessary and 6400ml was administered during the surgery.-as for other comments, the doctor remembers that the anvil head did not come off easily from the mucous membrane even when it released lastly and there was resistance.At that time, the anvil was pushed 1 to 2 centimeters into the oral side again, and removed it after that.There is almost no muscle layer left in the removed mucous membrane, and it is confirmed that the shape is 2.5 centimeters wide and entire circumference.It was also submitted for pathological examination, but it had not led to excessive muscle resection.
 
Additional Manufacturer Narrative
(b)(4).Date sent 4/21/2025.D4 batch #416c92 - 0038.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the pph03 device arrived with no apparent damage.The breakaway washer was present, cut and there was no staples present, indicating that the device achieved a full firing stroke.The device was reloaded with staples; a new washer was placed on the device and it was tested for functionality.It fired and formed all the staples as well as completely cut the test media and the breakaway washer without incident.The staple line was complete, and the staples meet the staple form release criteria.Additionally, a photo was provided and it showed a device from top view with the washer cut and safety disengaged the event described could not be confirmed as the device performed without any difficulties.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Although no conclusion could be reached on the cause of the reported event, the instructions for use do contain the following caution: to remove the instrument, open the instrument one-half to three-fourths revolutions.To assure the anvil is free from tissue, rotate the instrument 90° in both directions.To withdraw the open instrument, gently apply rearward traction while simultaneously rotating.Occasionally, the maneuver can be hampered by the interposition of mucous membrane between the head and upper edge of the circular anal dilator and the hemorrhoidal circular stapler.Under these conditions, it may be easier to extract the circular anal dilator and the hemorrhoidal circular stapler simultaneously.To promote hemostasis, it is recommended to wait approximately 20 seconds after firing and re-engaging the safety before opening the instrument.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 416c92 - 0038, and no non-conformances were identified.

Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key21645058
Report Number3005075853-2025-02033
Device Sequence Number20739379
Product Code GDW
UDI-Device Identifier10705036013006
UDI-Public(01)10705036013006(17)280430(10)416C92
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K051301
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPPH03
Device Lot Number416C92
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/12/2025
Supplement Date Received by Manufacturer03/26/2025
04/02/2025
04/10/2025
Initial Report FDA Received Date03/19/2025
Supplement Report FDA Received Date03/31/2025
04/09/2025
04/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/10/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown